Jump to content

Photo

Safe to use BP/salicylic acid while on tretinoin cream?

retinoids

5 replies to this topic

#1 jdally987

jdally987

    New Member

  • Members
  • Posts & Likes
    Posts: 3
    Likes: 0
About Me
  • Joined: 14-October 10

Posted 14 October 2010 - 10:12 PM

I used to use retin-a but then discovered this generic stuff they had at the pharmacy that's much cheaper. In fact, this is the exact product right here:

dailymed.nlm.nih.gov/dailymed/drugInfo.cfm?id=10964

Anyway, I read on one of the other posts that using BP or salicylic acid might be a good idea with the tretinoin cream. (Oh, that's one other thing: should I definitely be getting the GEL, not the CREAM?) Is it true? Should I dig out some of that old proactiv BP stuff, or some of my neutrogena salicylic acid wash?

So basically what I'm asking is:

1. I read on the Dr. Fulton post that only the gels are very effective. I have the CREAM kind. Should I be getting the gel on my next refill or does it really matter?

2. Is it a good idea to use BP or salicylic acid in the mornings, and continue to use my tretinoin cream in the night?

Edited by jdally987, 14 October 2010 - 10:14 PM.


#2 Wynne

Wynne

    Look into kitty's eyes....you're feeling polite and kind

  • Veteran Members
  • Posts & Likes
    Posts: 16,939
    Likes: 120
About Me
  • Gender:Not Telling
  • Location:127.0.0.1
  • Joined: 15-April 07

Posted 14 October 2010 - 10:49 PM

The retin A gel is not comedogenic. The retin A cream is. That's the only difference. Thus: the cream's best for non-acne prone, wrinkly skin. The gel's fine for either acne or wrinkles.

Before you add in anything, wait until you've completely adapted to the Retin A and have used it for several months. THEN consider using BP. Salicylic acid does not have as great an antibacterial effect and is just multiplying the exfoliation that you're already getting from the retinoid; it's overkill.

Don't use BP at the same time as the retinoid. Differin/adapalene is the only retinoid that can be use concomitantly with BP.

#3 jdally987

jdally987

    New Member

  • Members
  • Posts & Likes
    Posts: 3
    Likes: 0
About Me
  • Joined: 14-October 10

Posted 16 October 2010 - 06:30 PM

Wtf? So the tretinoin cream prescribed to me by my dermatologist that's supposed to be helping my acne is actually comedogenic and making it worse? sick.gif

#4 Wynne

Wynne

    Look into kitty's eyes....you're feeling polite and kind

  • Veteran Members
  • Posts & Likes
    Posts: 16,939
    Likes: 120
About Me
  • Gender:Not Telling
  • Location:127.0.0.1
  • Joined: 15-April 07

Posted 16 October 2010 - 06:40 PM

QUOTE (jdally987 @ Oct 16 2010, 08:30 PM) <{POST_SNAPBACK}>
Wtf? So the tretinoin cream prescribed to me by my dermatologist that's supposed to be helping my acne is actually comedogenic and making it worse? sick.gif

The cream has a comedogenic ingredient in it for the Retin A brand. You can check your ingredients on the tube you have against:
The following two links are to websites that list comedogenic ingredients. You can research the ingredients in your product(s) and determine if any might be problematic. The second link is to a PDF so if your computer is old or cranky, your computer might freeze. Remember that the further down on the list of ingredients, the less percentage of that ingredient is in the product. So a comedogenic ingredient that is in the last half of an ingredient list may or may not cause you problems. http://www.zerozits....ect.htm#inglist
http://facerealitysk.....Skin Care.pdf

If it's got the isopropyl myristate in it, I'd ask your derm for the gel.

#5 jdally987

jdally987

    New Member

  • Members
  • Posts & Likes
    Posts: 3
    Likes: 0
About Me
  • Joined: 14-October 10

Posted 16 October 2010 - 08:22 PM

Yes, that's what I was wondering about. When I read Dr. Fulton's message, I checked my tube (it's not Retin-A btw, it's a generic tretinoin cream) for isopropyl myristate and sure enough, there it was, 2nd ingredient on the list. Wow, what in the world...why would they prescribe me super-comedogenic cream??

Well much thanks for those links though. So one more time, would it be ok for me to use 2.5% BP in the mornings after I cleanse, and tretinoin gel in the evenings?

Edited by jdally987, 16 October 2010 - 08:24 PM.


#6 Wynne

Wynne

    Look into kitty's eyes....you're feeling polite and kind

  • Veteran Members
  • Posts & Likes
    Posts: 16,939
    Likes: 120
About Me
  • Gender:Not Telling
  • Location:127.0.0.1
  • Joined: 15-April 07

Posted 16 October 2010 - 08:35 PM

I would get used to the gel first. It can be extremely annoying to the skin. Adding in another product could make you pretty unhappy.

Also, remember that retinoids may have a purging effect. You may break out more at first. I did not when I used Retin A, but some people do. Please read the following post on how topical retinoids work and why patience and perseverance is required when using topical retinoids: http://www.acne.org/...ial-t98395.html Please also realize that at least three months on the medication is required for noticing full benefit. You may experience an 'initial breakout' (explained in previous link) that's due to the purging effect of retinoids.





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users